EMAIL THIS PAGE TO A FRIEND

Pediatric emergency care

Long-term outcome after suicidal colchicine intoxication in a 14-year-old girl: case report and review of literature.


PMID 23283275

Abstract

Colchicine is used as an anti-inflammatory drug in the treatment of gout, familial Mediterranean fever, and Behçet disease. However, because of its potent inhibition of mitosis, adverse effects and symptoms of intoxication are frequent. Clinical manifestations of colchicine intoxication include abdominal cramps, diarrhea, and multiorgan failure including cardiovascular collapse with fatal outcome. We report here the case of a 14-year-old girl who ingested 12.5 mg (0.23 mg/kg body weight) colchicine in a suicide attempt. Major complaints of this fully conscious patient at the time of presentation ∼2 hours after ingestion of colchicine were nausea and impaired vision. Apart from a colchicine serum concentration of 16.2 ng/mL, no abnormalities were seen in the physical examination and blood tests. Gastrointestinal decontamination by activated charcoal, repeated administrations of sodium sulfate (Glauber salt) and substitution of volume and electrolytes led to complete recovery.